A 66-year-old woman presented in the emergency department (ED) with a large pericardial effusion—an accumulation of fluid around the heart, which may be benign when associated with hypothyroidism, but must be treated rapidly with invasive measures in some instances to prevent cardiac failure. Deciding on a course of action required a challenging diagnosis of exclusion.
An Ambiguous Set of Symptoms
The patient, an immigrant from Bangladesh who spoke no English, arrived at NYC Health + Hospitals/Bellevue with a cough, lethargy, and dyspnea. Her husband reported that over the past several months, her face and eyes had become swollen, and her skin had become abnormally dry. Due to fatigue and mental cloudiness, she had grown increasingly dependent on others to complete activities of daily living. The woman’s dyspnea had begun two weeks earlier and was eventually associated with white, frothy sputum, leading her primary care physician to refer her to the ED. Her home medication list included levothyroxine, but her husband was unable to validate compliance.
On initial examination, the patient showed signs of severe hypothyroidism, which was soon confirmed by laboratory tests. Her distant heart sounds suggested a frequent complication of myxedema: pericardial effusion, which typically resolves as thyroid levels are normalized and therefore rarely requires intervention beyond hormone replacement. An echocardiogram confirmed that there was an effusion, but it also turned up more urgently concerning anomalies, including right ventricle flattening, right atrial collapse, and a plethoric inferior vena cava—all potential signs of cardiac tamponade.
The latter syndrome, in which fluid in the pericardial space restricts the return of blood to the heart, causes reduced ventricular filling, resulting in hemodynamic compromise. Cardiac tamponade can have numerous etiologies, ranging from chest trauma to cancer to tuberculosis. Patients with severe hypothyroidism often have pericardial effusions, but the fluid accumulation is usually too gradual to trigger such a cardiac emergency. In the past 5 decades, there have been only 81 potential hypothyroid pericardial effusions that might have caused tamponade to be reported.
Because tamponade can be fatal within hours, immediate drainage is the definitive therapy, using methods ranging from percutaneous pericardiocentesis to the surgical creation of a pericardial window. Whether to use invasive measures is determined by the cause of the effusion and the likelihood of progression to cardiac compromise. Despite the rarity of tamponade associated with severe hypothyroidism reported in the literature, two similar cases of hypothyroidism with pericardial effusion and echocardiographic signs of tamponade had been treated at Bellevue in the months preceding this case. Each case required a careful determination of the severity and the possible need for rapid intervention.
In this patient, clinical signs of tamponade—such as pulsus paradoxus or jugular-venous distension—were absent. After she was admitted to cardiac intensive care, the cardiac care unit team called in an endocrinologist to help determine a therapeutic strategy.
A Methodical Solution
That clinician, Chelsey K. Baldwin, MD, was completing her fellowship at NYU Langone, where she has subsequently joined the faculty as a clinical instructor in the Department of Medicine. (Her attending on the case was Ira J. Goldberg, MD, the Clarissa and Edgar Bronfman Jr. Professor of Endocrinology and director of the Division of Endocrinology, Diabetes, and Metabolism.) “The traditional teaching with thyroid-induced effusions is that you can wait and watch,” Dr. Baldwin explains. “Pericardial drainage can result in infections and other complications and is typically unnecessary in a hemodynamically stable patient. On the other hand, the possibility of tamponade is life threatening. When that’s involved, it takes a lot of restraint to avoid going straight to invasive measures.”
Dr. Baldwin held back. Although the literature offers little guidance for assessing cardiac tamponade associated with hypothyroidism, she approached the problem in a methodical way. First, she reviewed the lab results and echocardiography. She took a careful history to assess how quickly the patient’s pericardial effusion had arisen and whether other causes (such as injury, malignancy, or infection) might have triggered it. The account given by the patient’s husband suggested a gradual onset and revealed no other likely etiology. Lastly, Dr. Baldwin performed a physical examination. The patient’s slowed mentation, diffuse swelling, and delayed deep tendon reflex relaxation phase were all classical signs of severe hypothyroidism—while she showed neither the tachycardia nor the hypotension classically associated with tamponade.
“If there had been any doubt, I would have ordered a small tap and done a fluid analysis,” Dr. Baldwin says. But the diagnosis was clear: the patient’s pericardial effusion was not an imminent threat to her life. Her cardiac anomaly was a pseudo-tamponade, not a real one, and would likely resolve once her myxedema was brought under control.
A Final Twist
One concerning factor remained, however: the patient’s blood gas levels indicated acute hypoxic hypercapnic respiratory failure. She was triaged for admission to the medical intensive care unit and placed on oxygen supplementation as well as intravenous levothyroxine. By the following day, her alertness had improved greatly, but her respiratory status had not.
A CT scan revealed the culprit. The pericardial effusion was compressing the woman’s left main stem bronchus, causing atelectasis and small bilateral pleural effusions—a finding never before reported. After a brief discussion, Dr. Baldwin and the care team agreed that drainage was called for. Pericardiocentesis was initiated, resulting in the removal of 1.1 L of serosanguinous fluid within the first 24 hours. The patient’s respiration soon returned to normal, as did her mental status, and she was discharged home with oral medications.
“When faced with a possible hypothyroid-associated cardiac tamponade, it is crucial to clarify the etiology and aggressiveness of the underlying effusion,” stresses Dr. Baldwin, who is preparing a paper on this and the two related cases for publication with Dr. Goldberg; Loren Wissner Greene, MD, clinical professor of medicine; and Valerie Peck, MD, clinical professor of medicine. “It’s important to avoid rushing into treatment that patients may not need—or, rarely, that they may need, but not for the reasons that first seemed apparent.”